How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doctor Rao Your Own Question
Doctor Rao
Doctor Rao, Doctor
Category: Mental Health
Satisfied Customers: 641
Experience:  MBBS,MD,DPM,MRCPsych
Type Your Mental Health Question Here...
Doctor Rao is online now
A new question is answered every 9 seconds

Hi I drank last night and I am on Ativan I didnt take my Ativan

This answer was rated:

Hi I drank last night and I am on Ativan I didn't take my Ativan yesterday cuz I knew I was going to drink. I feel horrible today I'm shakey and my anxiety is out of this world. I took 4 Ativan is this overdose I am on 2 mg a day I am not suicidal and love my life I just have severe anxiety right now maybe alcohol withdrawal? Can I take one more Ativan or is that pushing it
The usual safe use is between 6 to 8 mg per day according to the prescribing guidelines.I am aware of some Doctors prescribing 10 mg per day but in rare occasions and as out of license usage and associated with lot of safety net practice like monitoring of Respiration,Pulse rate and Blood pressure Etc.
So, I wouldn't advice with out medical help on hand to go above the dose you have already took.
If alcohol is a regular issue please consider Thiamine Vitamin supplementation by speaking to your Doctor.

I wish you all the best. Thank you
Doctor Rao and other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.
Do you have any suggestions on how to deal with benzo withdrawal (ativan) I'm weening off and feel like I'm going to die. Is there any natural things I could take this is horrible. I feel like I'm crawling out of my skin. Please help.
Yes.I will.It is important to wean off gradually.
Ativan is a short acting Benzodiazepine, which stays in the body for short periods.That is why you might need to take more than once when required.

All the Benzodiazepines(including Ativan) do have two worrying properties. 1. Tolerance, means body needs more dosage in the long term as body would get used to the dosage. 2. Dependence. It would be difficult to come off if the person is on this medication for long time.

Now what can be done. In most of the situations one need to come off benzodiazepines very gradually as otherwise the anxiety nd withdrawal symptoms means the person might end back on the medication.

The way we usually recommend tapering off Ativan is to reduce slightly to by 0.5mg every week.Once you have reached 2mg then you need to convert this to intermediate acting benzodiazepines like Diazepam as this can be helpful to deal with withdrawal symptoms in a slightly better way.

1 mg Ativan is approximately equivalent to 10 mg Diazepam. So, when you get to 2mg Ativan then you might need to change to 10mg Diazepam twice daily. From here onwards you need to reduce by 2 mg every week(although some of my clients decided to reduce 5 mg every week to finish th process quickly). Usually reduce the day time dose first. So, once you moved to 10mg twice daily diazepam then you can reduce to 8 mg morning and 10 mg at night.Then further gradual reduction in a weeks time.

In some of patients i have tried to reduce Ativan gradually until they were on 1mg and converted to Diazepam 10mg.However this is based on their request and for some practical issues in those patients.

However it is important to note that you have to do this very gradually.

In between if the anxiety is worsening please ask your Doctor to consider Vistaril 25 mg up to two or three times per day. This medication is not addictive and do need bit long time to develop tolerance .

I hope you find this information helpful.

Thank you.
Customer: replied 4 years ago.
I am 3 wks pregnant that is why they are trying to ween off so fast.
Hi, Congratulations. In this scenario You might want to wean off as soon as possible and try to bear the withdrawal Symptoms( they would be unpleasant but not life threatening unlike some of the alcohol withdrawal symptoms). The first trimester in pregnancy is important and I am not aware of the medications that would help you that are absolutely safe. I am sorry if I upset you but this is my honest professional opinion. I wish you all the best. Thank you.
Doctor Rao and other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.
Hi again pls respond I went to the er for bleeding while pregnant. The dr gave me Vicodin 5-500 mg it says to take 1-2 every 4 hours. I'm needing to take more cuz I'm cramping so bad. Is it ok to take 3 within 4 hrs and I'm also on ambien at night can I take these around the same time? Please respond. I pay for this. Thanks.
Sorry to hear that.Hopefully things will be ok.
The usual recommended dose is 1 to 2 Vicodin every 4 to 6 hours depending on the necessity.I can understand that you might be using appropriately for cramping but it might be useful to stick with the advised dosage especially whilst being pregnant.

If you took 3 tablets within 4 hours as one off, nothing to panic about but try not to continue the same pattern.

Yes.You can take Vicodin with Ambien at the same time. My advice is even Ambien should be taken as suggested and if you can manage to have some sleep without it please try to avoid. In pregnancy it is not advisable to take these medications unless really necessary. I am sure you do the same, not doubting for a minute.
I wish you all the best.
Thank you
Doctor Rao and other Mental Health Specialists are ready to help you